Lithium is one of the major treatment options in bipolar disorder. Bariatric surgery can significantly modify the oral bioavailability of drugs, and lithium is no exception; although in most cases drug absorption seems to decrease, in the case of lithium, toxicity is the risk. In this article, we describe a 61-year-old male patient presented with lithium toxicity, including newly diagnosed severe bradycardia requiring a permanent pacemaker, after undergoing sleeve gastrectomy. We discuss the mechanisms behind this case, provide potential solutions for clinicians treating bariatric patients with lithium, and review previous reports of lithium toxicity post bariatric surgery. Awareness of changes in drug absorption, particularly lithium, following bariatric surgery, is prudent and essential for optimal patient care. Close clinical and drug levels monitoring is strongly advised.
Keywords: Bariatric surgery; Bipolar disorder; Bradycardia; Drug absorption; Lithium toxicity; Sleeve gastrectomy.